Can The Use Of Nuvaring Cause Weight Gain?
Hello Welcome XXXX!
To answer your question, most definitely Nuvaring may be involved in your excessive weight gain. The effects on weight and appetite are individual, increasing or decreasing weight depending on the individual's metabolism, diet and lifestyle habits.
This is the same for all oral contraceptives, the effects may vary depending on who is taking them.
It is thought that oral contraceptives increase insulin resistance which may affect how nutrients are metabolized. It is suggested that the following nutrients be increased when taking these contraceptives: magnesium, folic acid, riboflavin and pyridoxine although I usually have my symptomatic patients take 100 mg of magnesium and a B-complex pill. This is not to say it will solve the weight gain problem.
Since edema may often be a problem and part of the weight gain, I generally ask my clients to restrict their sodium in their diet to 2300 mg/day, but to keep hydrated with 8-10 glasses of water per day.
In conclusion, to answer your question, Nuvaring may be the cause or significant factor in your sudden weight gain.
Yours in good health, XXXXXXX J. Shattler, MS,RDN
Please rate and close this question if I have satisfactorily answered you. Good luck to you and you might want to check out other non-hormonal birth control aides if this become a continuous problem, such as a diaphragm.
Realize that if you stay off of OC for a bit to give your body a break to see if that puts an end to the gradual weight gain, remember to use another form of protection.
Stopping an OC that might have contributed to weight gain will not necessarily do anything to take off the weight already gained, but only to stop the gain that is occurring.
Not all women react to OCs with weight gain and not all women react the same to differing forms of contraceptives. It might be wise to use alternative non-hormonal forms of contraception for a bit to see if nuvaring was responsible for the pounds inching on. That might help make up your mind as to whether to try another form of hormonal based OC.
Some clients stick strictly to diaphragms ( minding to change the size if their weight changes), creams, condoms solely because of the problems you are having. This, as I said, is a personal decision.
XXXXXXX Shattler, MS,RDN